STUART JON SPECHLER, M.D.; HARRY SPERBER, M.D.; WILHELM G. DOOS, M.D.; RAYMOND S. KOFF, M.D.
Despite more than 4 decades of extensive clinical experience with phenytoin sodium, reports of important hepatic dysfunction induced by this anticonvulsant drug are uncommon (1). The clinical and histologic pattern of phenytoin-associated liver injury is primarily hepatocellular and closely resembles viral hepatitis. We report a case of phenytoin-associated toxic epidermal necrolysis (2) and hepatotoxicity with cholestatic liver injury simulating extrahepatic bile duct obstruction. Histologic examination of liver tissue showed cholestatic features accompanied by abnormalities of bile duct epithelium. We propose that bile duct injury may have been responsible for the cholestasis and that a common sensitizing mechanism involving bile ducts
Learn more about subscription options.
Register Now for a free account.
SPECHLER SJ, SPERBER H, DOOS WG, KOFF RS. Cholestasis and Toxic Epidermal Necrolysis Associated with Phenytoin Sodium Ingestion:The Role of Bile Duct Injury. Ann Intern Med. 1981;95:455–456. doi: 10.7326/0003-4819-95-4-455
Download citation file:
Published: Ann Intern Med. 1981;95(4):455-456.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only